Neurontin – Side Effects, feedback?
AnonymousJune 9, 2010 at 12:10 pm
The doctor has prescribed neurontin for our 2 year old due to his inability to sleep well through the night (lots of fidgeting and wake ups apparently in pain). At the hospital when they gave it to him (1 and only time) he vomited and appeared to be shaking (could have been from the vomiting though). We always felt they gave him too much in the hosiptal. Our Nuerologist says we can give him a half dose to start out and see how that works, at least to get him through the night.
We worry about any medicine we give our kids (even ibuprofin and tylenol) and I have read about the side effects online (like moodiness- how can you even tell with a 2 year old!? ;> ) Has anyone else had any success with this medicine or any bad side effects?
AnonymousJune 9, 2010 at 3:12 pm
Matt, I was prescribed Neurontin too, and haven’t taken it yet for the same reasons, so I can’t give you any feedback on this. Kids are very sensitive to meds though. My son had hydrocodone after his tonsillectomy and vomited. I then just gave him tylenol every 4 hours and that worked. Have you tried the over the counter meds before bed? It may not work for nerve pain, but it is worth a shot. I have found that ibuprofen does work for me sometimes.
Sleep was a big issue for me for a few months in the beginning. I would wake up every 2 hours like clockwork from numbness, pain, etc. I started taking 2-3ibuprofen before bed and it helped me sleep longer like up to 4-6 hours. Another suggestion is melatonin. One doc recommended this to me. You can buy this over the counter and it is supposed to help with sleep. My heart goes out to you and your little guy!
AnonymousJune 10, 2010 at 8:46 am
The Doctor feels that Nuerotin is the only medicine that will relax the nerves and truly relive the pain. However when we gave him 1/2 of the receomended dosage (1 ml) he vomited just from the taste!
I’m going to ask about flavoring it, but to be honest nothing may mask the flavor!
AnonymousJuly 25, 2010 at 6:19 pm
Thank you for posting about this issue. My 3 year old was on neurontin when she had severe GBS. She started having visual problems (looks like things are high and far away, small and big at the same time). Our crummy neurologist won’t take the time of day to talk about it with us, but the episodes frighten her and I do not think it is right for that to be happening. It is VERY hard to tell with kids that small, but she has had this problem ever since GBS/neurontin. I cannot tell which it is from and no one will give me the time of day about it. Does anyone else have these visual problems?? I am with you, though, about medication. We hardly give tylenol at our house! I do believe that neurontin is one of the few nerve pain meds and not much else will touch it. I do think there is an alternative but I cannot rememebr its name and I think Neurontin has fewer side effects.
Please tell me if anyone has experienced these visual episodes.
AnonymousJuly 26, 2010 at 3:52 pm
I was a lot older than 2 or 3 when I took Neurontin in the late 1990’s. I was seeing a Dr. associated with the University of California, Los Angeles (UCLA) at the time. Best I can recall I didn’t like the side effects. I certainly did not like the withdrawal symptoms and, I am equally certain it did little to nothing for my nerve pain.
Given all that blahblah, here is something from the Mayo Clinic:
“Side effects may include:
* Liver damage
* Double vision
* Loss of coordination
You’ll find the entire article here
In the article they say why neurontin is a good choice and they list some alternatives.
AnonymousAugust 19, 2010 at 10:27 pm
Neurontin [900 mg] leaves me a little spacey. Of course my wife says it is hard to tell the difference 😀 . I’m 6′ 6″ and 295+. I would not recommend taking my input as a possible input for gauging the effect on a two year old [even if my wife says I behave like one sometimes]:rolleyes:
You must be logged in to reply to this topic.